Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 11, 2009, 8:57 AM EDT for Dillon County, South Carolina; Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2009, 8:57 AM EDT (12:57 UTC)
- Expired
- May 11, 2009, 9:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Dillon County, SC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:35 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 11, 7:35 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 735 AM EDT MON MAY 11 2009 .SYNOPSIS... LOW PRESSURE DEVELOPING OVER SOUTH CAROLINA WILL MOVE EAST NORTHEAST ALONG A STALLED FRONT. THIS WILL PRODUCE SOME WELCOME RAINFALL ACROSS THE COASTAL CAROLINAS THROUGH TODAY. THE FRONT WILL MOVE WELL SOUTH AND EAST OF THE AREA LATE TONIGHT...AND WILL GIVE WAY TO COOLER AND DRIER HIGH PRESSURE FROM THE GREAT LAKES TUESDAY THROUGH THURSDAY. THE NEXT COLD FRONT IS SLATED TO AFFECT THE AREA FRIDAY...BUT MAY LINGER OVER THE CAROLINAS INTO THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM MONDAY...A SLOW-MOVING WARM FRONT ACROSS NORTHERN SOUTH CAROLINA MAY MAKE A LITTLE MORE NORTHWARD PROGRESS BETWEEN NOW AND 9 AM IN RESPONSE TO AN APPROACHING MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER TENNESSEE & KENTUCKY. THE EXACT POSITION OF THIS FRONT WILL BE THE LARGEST DETERMINING FACTOR ON HIGH TEMPERATURES TODAY...AND THERE COULD BE A 15 DEGREE DIFFERENCE IN HIGHS BETWEEN LUMBERTON AND GEORGETOWN. THE NAM AND GFS ARE AT ODDS WITH ONE ANOTHER CONCERNING THE POSITION STRENGTH AND TIMING OF THE FRONT AND SURFACE LOW PRESSURE EXPECTED TO DEVELOP ALONG IT LATER THIS MORNING. HPC DOESNT BELIEVE EITHER MODEL IS RELIABLE TODAY AND CALLS BOTH OUTLIERS IN THEIR MORNING DISCUSSION. OUR PREFERRED MODEL IS ACTUALLY THE NSSL WRF (AVAILABLE ONLINE AT WWW.NSSL.NOAA.GOV/WRF ) WHICH BRINGS THE FRONT UP TO AROUND LITTLE RIVER TO MARION TO KINGSTREE BY DAYBREAK BEFORE REVERSING COURSE AND DRAGGING THE FRONT SOUTH AND OFFSHORE DURING THE LATE MORNING AND AFTERNOON HOURS. ELEVATED CONVECTION IS EXPECTED TO LIGHT UP JUST BEFORE DAYBREAK IN THE UPPER PEE DEE REGION INTO LUMBERTON AND WHITEVILLE...SPREADING EAST TO THE COAST BY 9-10 AM. THE HEAVIEST PRECIPITATION IS EXPECTED TO DEVELOP FROM LUMBERTON INTO THE CAPE FEAR AREA WHERE TOTALS SHOULD AVERAGE 0.40 INCHES AND COULD REACH ONE INCH IN SPOTS. TO THE SOUTH INCLUDING FLORENCE...MYRTLE BEACH AND GEORGETOWN...PRECIP CHANCES ARE LESSER (40-60%) AND RAINFALL AMOUNTS SHOULD AVERAGE A TENTH OF AN INCH OR LESS OUTSIDE OF CONVECTION. THE GEORGETOWN AREA IN PARTICULAR WILL LIKELY SEE THE WARMEST TEMPERATURES AND HAS THE HIGHEST POTENTIAL TO SEE SURFACE-BASED UPRIGHT CONVECTION. DOWNWARD VERTICAL MOTION WILL DEVELOP DURING THE MID AND LATE AFTERNOON AS THE MID-LEVEL SHORTWAVE MOVES OFFSHORE. A DEEP FRONTAL INVERSION WILL KEEP CLOUD COVER IN PLACE THROUGH EARLY EVENING BEFORE CLEARING DEVELOPS FROM NORTHWEST TO SOUTHEAST. SKIES SHOULD BECOME MOSTLY CLEAR EVERYWHERE AFTER MIDNIGHT WITH THE CHILLEST AIRMASS BUILDING IN SINCE MID APRIL. LOWS SHOULD REACH 46-48 ACROSS INTERIOR NC...49-53 ELSEWHERE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...DRY AND COOLER SFC HIGH PRESSURE WILL BUILD FROM THE GREAT LAKES/OHIO VALLEY ON TUESDAY...AND CONTINUE TO RIDGE INTO THE CAROLINAS AS IT STRENGTHENS AND MOVES EAST AND OFF THE NEW ENGLAND COAST BY WED NIGHT. LARGELY A TEMPERATURE FORECAST AND EXPECT READINGS BELOW NORMAL...ESPECIALLY TUE/TUE NIGHT. BASED ON LOW-LEVEL THICKNESS PROGS...THIS FORECAST LEANS HEAVILY ON THE COOLER NAM MOS FOR TUESDAY MAX TEMP. GOOD AGREEMENT IN TEMPS TUE NIGHT/WED AS THE EASTERLY GRADIENT TIGHTENS ON THE PERIPHERY OF THE HIGH. NAM/GFS BOTH HINT AT THE DEVELOPMENT OF A COASTAL TROF OR WARM FRONT BY WED NIGHT...BUT AT THIS POINT THE MOISTURE IS TOO SHALLOW AND THE OMEGA IS LACKING. FOR NOW WILL KEEP THE PRECIP SUPPRESSED TO OUR SOUTH AND WEST UNTIL AT LEAST DAYBREAK THU. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...UPPER RIDGE WILL BE WELL ESTABLISHED BUT IT LOOKS A BIT MORE UNSETTLED AT THE SFC. GFS SHOWS A COASTAL TROF OR WARM FRONT AFFECTING THE AREA...AND MOISTURE AND OMEGA FIELDS FINALLY PICK UP ENOUGH TO SUPPORT SLIGHT CHANCE/LOW CHANCE POPS THU-THU NIGHT. LACK OF DEPTH TO THIS PRECIP MEANS A LOW QPF EVENT WITH MINIMAL CHANCE OF THUNDER. COLD FRONT APPROACHES THE AREA FRIDAY BUT WILL GET HUNG UP IN THE CAROLINAS AGAIN. TRICKY WEEKEND FORECAST AS THE REAL FLY IN THE OINTMENT IS THE QUESTION OF WHEN THE UPPER RIDGE RETREATS ENOUGH TO GIVE WAY TO A LOW-AMPLITUDE LONGWAVE TROF APPROACHING FROM THE WEST. WILL CARRY LOW CHANCE POPS OVER LAND THRU THE PERIOD...BUT WOULD NEED TO CUT BACK ON THAT IF THE RIDGE IS SLOWER TO MOVE OFFSHORE. TEMPS NEAR NORMAL BY DAY AND ABOVE BY NIGHT...WELL IN LINE WITH GFS EXTENDED MOS. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... FRONTAL BOUNDARY WILL WAVE A BIT NORTH WITH LOW PRESSURE CENTERS ALONG THE BOUNDARY. GOOD LIFT WILL PROVIDE CONVECTION OVER THE NORTHERN THIRD OF THE CWA THROUGH MID MORNING...WITH ANOTHER AREA OF CONVECTION MOVING FROM EASTERN GEORGIA...INTO THE SOUTHERN HALF OF THE CWA FROM LATE MORNING THROUGH EARLY AFTERNOON. RAINFALL COULD BE BRIEFLY HEAVY...WITH POSSIBLE LIFR VISIBILITIES...HOWEVER PREDOMINANT MVFR IN SHOWERS WILL BE THE BEST REPRESENTATION. ATMOSPHERE DRIES OUT THIS AFTERNOON WITH VFR CONDITIONS RETURNING. WINDS WILL BE VARIABLE THIS MORNING...BECOMING WEST NORTHWEST THIS AFTERNOON AFTER THE CONVECTION AND FRONT PASS TO THE EAST. EXTENDED OUTLOOK THROUGH FRIDAY...ISOLATED THUNDERSTORMS THURSDAY AND FRIDAY. && .MARINE... NEAR TERM /TONIGHT THROUGH MONDAY/... AS OF 3 AM MONDAY...GREATER THAN NORMAL UNCERTAINTY APPLIES TO TODAYS FORECAST ACROSS THE COASTAL WATERS. A SLOW-MOVING WARM FRONT EXTENDS FROM NEAR MYRTLE BEACH WEST ACROSS NORTHEASTERN SOUTH CAROLINA THIS MORNING. THIS FRONT MAY SCOOT NORTH TO AROUND LITTLE RIVER BY MID-MORNING BEFORE RETURNING SOUTHWARD DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. INITIALLY LIGHT WINDS ON BOTH SIDES OF THE BOUNDARY WILL BECOME NOTICEABLY STRONGER BEHIND THE FRONT THIS AFTERNOON AS LOW PRESSURE DEVELOPS OFF THE NC COAST AND TIGHTENS THE LOCAL PRESSURE GRADIENT SIGNIFICANTLY. FORECAST SOUNDINGS SHOW 20-25 KT GUSTS COULD DEVELOP DURING THE LATE AFTERNOON INTO THE EVENING HOURS...ESPECIALLY ACROSS THE CAPE FEAR AREA WATERS...BEFORE DIMINISHING AFTER MIDNIGHT. SHOWER/T-STORM ACTIVITY IS MOST LIKELY ACROSS THE CAPE FEAR AREA FROM MID-MORNING INTO THE EARLY AFTERNOON. ACROSS THE SOUTH CAROLINA COASTAL WATERS CHANCES OF PRECIPITATION ARE PERHAPS A LITTLE LOWER BUT THE THREAT FOR THUNDERSTORMS REMAINS. VISIBILITY RESTRICTIONS ARE VERY POSSIBLE GIVEN THE HEAVY RAINFALL EXPECTED IN THUNDERSTORMS. SEAS ARE CURRENTLY 1-2 FT AND SHOULD REMAIN UNCHANGED THROUGH LATE MORNING. INCREASING NORTHERLY WINDS THIS AFTERNOON WILL QUICKLY BUILD SEAS TO 3-4 FT BY 6 PM...WITH 5-FOOT SEAS EXPECTED WITHIN 20 MILES OF SHORE IN THE CAPE FEAR AREA TONIGHT. THE 12Z MODELS WILL HOPEFULLY CONVERGE ON A COMMON SOLUTION AND MAY SHED LIGHT ON WHETHER OR NOT SMALL CRAFT ADVISORIES WILL BE NECESSARY. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...TRICKY FORECAST AS THE ILM COASTAL WATERS WILL BE ON THE PERIPHERY OF HIGH PRESSURE THROUGHOUT. WILL INITIALIZE WITH A SOLID 15 KT IN A FADING NNE SURGE...WITH SEAS STILL JUST BELOW SCA THRESHOLDS. SUBSIDING WINDS AND SEAS THRU THE DAY ON TUESDAY. BY WEDNESDAY BOTH GFS AND NAM ARE SHARPENING AN INVERTED TROF OFF THE COAST...THEN LIFTING IT NORTH AND INLAND LATER IN THE PERIOD. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...SHOULD FINALLY SEE THE WINDS SHIFT TO SOUTHERLY AS RETURN FLOW DEVELOPS ON THURSDAY. GFS IS HINTING AT A COASTAL TROF OR WARM FRONT...WHICH MAY RESULT IN A SHARPER TRANSITION IN THE WIND BUT CURRENTLY TOO EARLY TO ADD THAT MUCH DETAIL AND TIMING TO THE FORECAST. WIND SPEEDS A GENERAL 10-15 KT...BUT AS TIME GETS CLOSER WE MAY NEED TO LOOK AT A SOLID 15 KT NEAR SHORE WITH THE DAILY SEABREEZE. SEAS INITIALLY 3-5 FT WILL LAY DOWN TO AROUND 3 FT THROUGHOUT BY FRI MORNING. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...TRA SHORT TERM...RAS LONG TERM...RAS AVIATION...43
Hazardous weather outlook, May 11, 4:49 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 449 AM EDT MON MAY 11 2009 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039- 046-120900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 449 AM EDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE EASTERN CAROLINAS TODAY. SOME OF THE STORMS COULD CONTAIN HEAVY RAINFALL WITH SHARPLY REDUCED VISIBILITY. THUNDERSTORMS ARE MOST LIKELY BEFORE 2 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
In the hours before
Special weather statement, May 11, 7:28 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 728 AM EDT MON MAY 11 2009 SCZ017-111230- MARLBORO- INCLUDING THE CITY OF...BENNETTSVILLE 728 AM EDT MON MAY 11 2009 ...STRONG THUNDERSTORM PUSHING EAST... AT 725 AM...RADAR INDICATED A STRONG THUNDERSTORM NEAR THE TOWN OF MCFARLAND ON THE BORDER OF CHESTERFIELD AND ANSON COUNTIES. THIS STORM WILL MOVE EAST AT 30 MPH AND WILL MOVE ALONG THE BORDER OF RICHMOND AND MARLBORO COUNTIES OVER THE NEXT 30 MINUTES. THE STORM WILL PASS ABOUT 8 MILES NORTH OF BENNETTSVILLE. RESIDENCE IN THE PATH OF THIS STORM CAN EXPECT BRIEF HEAVY RAIN...GUSTY WINDS...AND POSSIBLE SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.
Local storm report, May 11, 8:41 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 AM EDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG 4 SSW MAXTON 34.68N 79.37W
05/11/2009 ROBESON NC EMERGENCY MNGR
TREES DOWN. HAIL WAS ALSO REPORTED. SIZE UNKNOWN.
&&
LOEWENTHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:20 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 55 min |
| May 11, 10:27 AM EDT | Special Marine Warning | ILM | 78 min | |
| May 11, 8:16 AM EDT | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
| May 11, 9:31 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Pender | 44 min |
| May 11, 9:59 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.